Iowa, 2007

Winter Storm and Flooding in Iowa, February 24 to 26, 2007

February 24 to 26, 2007 · NWS DMX · 53 events in 50 counties and zones

A major winter storm affected Iowa through the 24th and 25th of February. A powerful upper low moved onto the west coast during the middle of the week, and advanced east through the Rockies during the end of the week.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A major winter storm affected Iowa through the 24th and 25th of February. A powerful upper low moved onto the west coast during the middle of the week, and advanced east through the Rockies during the end of the week. Strong warm air advection took place over the top of a shallow polar airmass that was in place over Iowa. The east-southeasterly flow at the surface drew cool and dry air into the state from the east, setting the stage for a significant ice storm. The main area of precipitation overspread the state during the early morning hours of the 24th and persisted through much of the 25th. Initially, very warm air aloft meant that the precipitation fell in the form of freezing rain and sleet. The central and northeast sections of the CWA were most effected with the ice as the southwest warmed to just above freezing. Ice accumulations ranged from around one quarter of an inch or so along a Carroll to Centerville line, to between one half and on inch over the northeast part of the CWA in the Waterloo, Tama, Marshalltown, to south of Mason City areas. Widespread tree and power line damage was reported across much of the northeast two thirds of the CWA. Reports of 345 KV lines down were received from Tama and Black Hawk Couties. During this time, easterly winds were blowing in the 20 to 40 MPH range, exacerbating the problem. Tama County reported 75 miles of power lines down. Butler County reported at least 250 power poles snapped already by the evening of the 24th. At the height of the storm, at least 265,000 customers were without power. Interstate Power and Light Company reported that 1000 miles of transmission line was down at one point and 2000 utility poles were snapped in their area covered by Alliant Energy. MidAmerica Energy reported 360 miles of transmission line down and 1600 utility poles snapped in their area. Final damage figures for the three utility entities involved in the ice storm were $70,000,000 damage to Alliant Energy equipment, $36,000,000 damage to MidAmerica Energy equipment, and $32,000,000 damage to Rural Electric Cooperative equipment. These figures are statewide figures and therefore were not entirely within the Des Moines CWA. The freezing rain changed over to sleet, and eventually snow late on the 24th into the 25th. Six to twelve inches of snow was common across much of Iowa northwest of a Bedford, to Des Moines, to Grundy Center line. Some of the heavier amounts include 11.5 inches at Algona in Kossuth County, and 10 inches at Dana in Greene County and Estherville in Emmet County. Along with the snow, many areas reported occasional visibility near zero in blowing snow on the night of the 24th into the 25th. Travel became very hazardous with many roads closed due to the combination of snow, blowing snow, fallen wires, and fallen trees. Numerous activities were canceled on the 25th as well. By the afternoon of the 25th, Iowa Governor Chet Culver had already given 60 counties the state disaster declaration by the afternoon following the storm. Subsequently, 46 of the counties, mostly in northeast Iowa, received a Presidential Disaster Declaration. Some of the hardest hit areas were in Poweshiek, Marshall, Tama, and Black Hawk Counties. Costs in the city of Waterloo, for example, were over $2,000,000 during the first week after the storm. This winter storm went into the books as one of the worst winter storms in many years. Although ice storms are not documented all that well, this storm appears to be the worst ice storm in Iowa in the past 40 years due to the large areal extent of the storm. Farther to the south and west the precipitation fell as rain. Enough rain fell to cause some minor flooding on the Chariton and Middle Rivers. The Middle River crested about a foot over flood state in Indianola, while the Chariton River crested a little over 2 feet over flood stage in Chariton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 23, 3:57 PM CST, 11 hours 3 minutes earlier.

Area forecast discussion, Feb 23, 3:57 PM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CST FRI FEB 23 2007

.SYNOPSIS...
LG WV TROUGH AND SEVERAL EMBEDDED SHRT WVS FINALLY MARCHING TOWARD
ROCKIES WITH PLENTY OF DPVA IMMEDIATELY AHEAD.  FARTHER E INTO
IA...VERY STRONG THETA-E ADVECTION IN PLACE AND GENERATING SCT
CONVECTIVE SLEET/HAIL THUNDERSTORMS...NEAR SVR AT TIMES.
FRONTOGENETICAL FORCING ALSO HELPING THINGS TO OUR N AND E.  RECENT
SOUNDINGS SHOWING VERY STEEP LAPSE RATES ABOVE H8 WITH MUCAPES
APPROACHING 500 J/KG.  EFFECTIVE SHEAR NOT QUITE ADAQUATE TO GET
THESE ROTATING...BUT CLOSE.

&&

.SHORT TERM...TONIGHT THROUGH SUN NIGHT
WE HAVE THE FULL CIRCLE OF PROBLEMS TO CONSIDER THIS AFTERNOON WITH
WINTER WX...CONVECTION AND FLOODING ALL ON THE TABLE.  STRONG ISENT
LIFT NOTED ABOVE CONTINUES THROUGHOUT THE NIGHT SO EXPECT SEVERAL
WVS OF CONVECTIVE MIXED TYPE PCPN.  SHOULD PREDOMINATELY BE SLEET OR
RAIN THIS EVENING...BUT WILL TRANSITION TO FRZG RAIN/SLEET OR EVEN
SOME SNOW OVERNIGHT...ESPECIALLY NERN PORTIONS WHERE WET BULBS
SHOULD REMAIN BELOW ZERO.  VERY DEEP AND STRONG KINEMATIC AND
THERMODYNAMIC FORCING IS IN PLACE BY SAT AS UPPER LOW APPROACHES.
310K SFC SHOWS VERY STRONG UVM AND MOISTURE TRANSPORT WITH LOW
STATIC STABILITIES MUCH LIKE YESTERDAY.  EXPECT AN IMPRESSIVE PCPN
SHIELD LATER SATURDAY AS PCPN TRANSITION LINE MOVES SWD.  WINDS WILL
BE QUITE GUSTY AROUND THIS TIME AS WELL...SO COULD SEE TREE AND
POWER LINE DAMAGE AFTER SEVERAL TENTHS OF AN INCH OF ICE ACCUMS.
SNOW WILL THEN BEGIN PILING UP AROUND THIS TIME TOO MAKING MATTERS
WORSE...ALTHOUGH THE WINDS SHOULD DIMINSH SOMEWHAT AS SFC LOW GETS
CLOSER LATE TOWARD DAYBREAK SUN.  SOUNDINGS ARE STILL A MESS AND
FLOATING AROUND CRITICAL 0-4C TEMPERATURES...BUT PRESENT THOUGHTS
ARE THAT PCPN WILL SWITCH TO ALL SNOW OUTSIDE OF SERN SECTIONS BY
SAT EVE.  WORRIED ABOUT ICE INTRODUCTION NEAR DRY SLOT SERN
SECTIONS...HENCE HOLDING ONTO MIXED PCPN LONGER...SO CONFIDENCE EVEN
LOWER THERE THAN OTHER LOCATIONS.  HAVE BLENDED NAM/GFS COBB OUTPUTS
FOR SNOW AMOUNTS...DIMINISHED SOMEWHAT DUE TO WIND SPEED AND
FRAGMENTATION INTO EARLY SUN.  THIS ENDS UP IN GOOD AGREEMENT WITH
PREVIOUS FCST AND STILL POINTS TO 6-12 AMOUNTS IN WARNING.

WILL NOT CHANGE HEADLINES AT THE MOMENT.  EXCELLENT WARNING ALREADY
IN PLACE...AND WORSE CONDITIONS IN WATCH AREA DO NOT LOOK TO HAPPEN
UNTIL LATE IN 3RD PERIOD...SAT AFTERNOON...WITH PERSISTENT
UNCERTAINTY.  MAY VERY WELL NEED OTHER WINTER HEADLINES SOUTH OF
WATCH...BUT THAT CAN BE LEFT FOR LATER PACKAGES WHEN DETAILS BETTER
PINNED DOWN.

WITH STRONG WARM ADVECTION...DO NOT EXPECT MUCH TEMPERATURE CHANGE
TONIGHT.  THIS FLAT TREND SHOULD CONTINUE INTO SUN WITH
CLOUDS...PCPN AND ELY WNDS NOT ALLOWING MUCH CHANGE UNTIL SYS BEGINS
PULLING AWAY BY THAT TIME.

.LONG TERM...MON THROUGH FRI
NO BIG CHANGES IN THIS PERIOD.  VERY LIGHT SNOW OR FLURRIES MAY
LINGER NERN SECTIONS MONDAY...BUT MAIN FOCUS WILL BE ON SYS FOR
LATER NEXT WEEK.  GFS/GEFS/ECMWF HAVE THE SAME GENERAL IDEA LIFTING
STRONGER SHRT WV THROUGH NRN PLAINS THU IN BROADER LG WV TROUGH.
GEM DOES NOT HAVE THIS EMPHASIS SO WILL FOLLOW BLEND OF OTHER
MODELS.  THUS HAVE GONE WITH RAIN/SNOW CHANCES WED THROUGH THU
NIGHT...LINGERING A BIT LONGER THAN SUGGESTED BY HPC DUE TO GEFS
INFLUENCES AND WHAT IS TYPICALLY A SLOWER MOVEMENT WITH LG WV
TROUGHS OF THIS MAGNITUDE.

&&

.HYDROLOGY...
24HR QPF INTO NCRFC MODELS...ALL UNDER AN INCH FROM THIS
MORNING...ONLY REFLECT WITHIN BANK RISES.   72HRS WORTH OF QPF 18Z
DOES PRODUCE SEVERAL GAGED SITES ABOVE FLOOD STAGE...BUT THERE IS
STILL CONSIDERABLE UNCERTAINTY IN PCPN TYPE AND HOW MUCH WILL
RUNOFF.  THUS WILL NOT CARRY ANY HYDRO HEADLINES FOR THE TIME BEING
BUT THIS SITUATION WILL HAVE TO BE MONITORED.  MOST GAGED SITES ARE
RUNNING AT 75TH PERCENTILE OR GREATER WHERE LIQUID PCPN MORE
FAVORED...AND IOWA DAILY SOIL EROSION PROJECT DOES DEPICT FAIRLY
SATURATED CONDITIONS IN OUR S CENTRAL/SERN COUNTIES.  SHOULD SEE
PLENTY OF PONDING WATER ON ROADS AND FULL DITCHES AT A MINIMUM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THROUGH 6 PM SUN ROUGHLY ALONG AND N OF SAC
CITY TO TAMA LINE.  WINTER STORM WATCH SAT NIGHT THROUGH SUN MORNING
FROM KDNS-KAIO...THROUGH KAMW/KDSM...TOWARD KGGI.

&&

SMALL/BOKSA
Hazardous weather outlook, Feb 23, 3:42 PM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CST FRI FEB 23 2007

IAZ004>007-015>017-023>028-033>039-049-050-242145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
342 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN PORTION OF
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
THROUGH 5 PM. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF
QUARTERS AND MINOR ACCUMULATIONS OF SLEET.  A MIXTURE OF FREEZING
RAIN...SLEET...AND SNOW WILL REDEVELOP LATER THIS EVENING. AN ICE
ACCRETION OF BETWEEN A QUARTER TO ONE HALF INCH IS POSSIBLE OVERNIGHT.
SNOW ACCUMULATIONS ARE EXPECTED TO BE MINOR TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL CHANGE TO ALL
SNOW DURING THE AFTERNOON SATURDAY WITH A ONE TO TWO TENTH INCH
ACCRETION OF ICE POSSIBLE. SNOW WILL CONTINUE SATURDAY NIGHT INTO
SUNDAY WITH AN ACCUMULATION OF 7 TO 13 INCHES EXPECTED.
ADDITIONALLY...A STRONG NORTHEAST WIND WILL DEVELOP CAUSING BLOWING
AND DRIFTING SNOW SATURDAY NIGHT AND SUNDAY AND MAY POSE A
SIGNIFICANT HAZARD IF ICE IS STILL ON POWER LINES AND TREES.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WITH THE FORECAST OF
SIGNIFICANT ICING AND SNOW...REPORTS OF SNOW OR ICE ACCUMULATION
WILL BE APPRECIATED.

IAZ044>048-057>062-070-071-242145-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-
342 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT. A FEW STORMS
MAY PRODUCE HAIL TO THE SIZE OF NICKELS WITH SOME SLEET ACCUMULATION
AS WELL. RAINFALL AMOUNTS WILL BE LESS THAN A TENTH OF AN INCH
THROUGH EARLY EVENING WITH AN ADDITIONAL QUARTER INCH OR MORE
POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID AFTERNOON.
HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE. HEAVY RAINFALL IS
POSSIBLE WITH AMOUNTS EXCEEDING AN INCH. THE HEAVY RAIN FALL WILL
LIKELY FILL DITCHES WITH WATER AND CAUSE STANDING WATER ON ROADS
WITH POOR DRAINAGE. SOME RIVERS MAY REACH OR EXCEED FLOOD STAGE BY
EARLY NEXT WEEK.

IN ADDITION...RAIN WILL CHANGE TO SNOW BY LATE SATURDAY AFTERNOON
OR EVENING WITH HEAVY SNOWFALL POSSIBLE SATURDAY NIGHT INTO
SUNDAY. AN ACCUMULATION OF 5 TO 8 INCHES IS LIKELY BY MIDDAY
SUNDAY. STRONG NORTHEAST TO NORTH WIND WILL DEVELOP CAUSING SOME
BLOWING AND DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WITH THE FORECAST OF
SIGNIFICANT ICING AND SNOW...REPORTS OF SNOW OR ICE ACCUMULATION
WILL BE APPRECIATED.

IAZ072>075-081>086-092>097-242145-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
342 PM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PORTION OF
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT. A FEW STORMS
MAY PRODUCE HAIL TO THE SIZE OF NICKELS WITH SOME SLEET ACCUMULATION
AS WELL. RAINFALL AMOUNTS WILL BE LESS THAN A TENTH OF AN INCH
THROUGH EARLY EVENING WITH AN ADDITIONAL QUARTER INCH OR MORE
POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY. SEVERE WEATHER
IS NOT EXPECTED. HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS EXCEEDING
AN INCH. THE RAINFALL WILL LIKELY FILL SOME DITCHES WITH WATER AND
CAUSE STANDING WATER ON ROADS WITH POOR DRAINAGE. SOME RIVERS MAY REACH
OR EXCEED FLOOD STAGE BY EARLY NEXT WEEK.

SNOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE INTO SUNDAY WITH THE
POTENTIAL FOR LIGHT TO MODERATE SNOWFALL ACCUMULATIONS. STRONG
NORTHEAST TO NORTH WINDS WILL DEVELOP CAUSING MINOR BLOWING AND
DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND REPORTS OF SNOW OR ICE
ACCUMULATION WILL BE APPRECIATED.

FAB

In the hours before

Local storm report, Feb 23, 9:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 PM CST FRI FEB 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY SLEET      N CLARKSVILLE           42.79N 92.67W
02/23/2007  M0.50 INCH       BUTLER             IA   TRAINED SPOTTER

            CONTINUOUS SLEET FROM 3 PM TO 730 PM WITH THUNDER

&&

RDONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

46 winter storm, 7 flood. Local standard time, as filed.

Winter Storm, Emmet

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Emmet forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Kossuth forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Winnebago forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Worth forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Palo Alto forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Hancock forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Pocahontas forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Humboldt forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Wright forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Franklin forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Butler forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Bremer forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Webster forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Hamilton forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Hardin forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Grundy forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Black Hawk forecast zone
Property damage
$2.5 million
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Story forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Marshall forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Tama forecast zone
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Jasper forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Poweshiek forecast zone
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Mahaska forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Sac forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Calhoun forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Carroll forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Greene forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Boone forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Dallas forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Polk forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Marion forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Monroe forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Wapello forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Appanoose forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Davis forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Crawford forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Audubon forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Guthrie forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Cass forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Adair forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Madison forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Warren forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Adams forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Union forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
February 24, 3:00 AM CST to February 25, 5:00 PM CST
Where
Taylor forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Flood, Adair

When
February 24, 11:00 PM CST to February 26, 10:00 PM CST
Where
Adair County, Adair
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.500, -94.650

Flood, Warren

When
February 24, 11:00 PM CST to February 26, 10:00 PM CST
Where
Warren County, Adair
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.500, -94.650

Flood, Madison

When
February 24, 11:00 PM CST to February 26, 10:00 PM CST
Where
Madison County, Barney
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.170, -94.030

Flood, Clarke

When
February 24, 11:00 PM CST to February 26, 10:00 PM CST
Where
Clarke County, Hopeville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.930, -93.980

Flood, Lucas

When
February 24, 11:00 PM CST to February 26, 10:00 PM CST
Where
Lucas County, Chariton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.020, -93.320

Flood, Decatur

When
February 24, 11:00 PM CST to February 26, 10:00 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.630, -93.900

Flood, Wayne

When
February 24, 11:00 PM CST to February 26, 10:00 PM CST
Where
Wayne County, Allerton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.700, -93.370

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9168, 9169, 9170, 9171, 9172, 9173, 9174, 9175, 9177, 9178, 9179, 9181, 9182, 9183, 9184, 9185, 9187, 9188, 9189, 9190, 9192, 9193, 9194, 9195, 9196, 9197, 9198, 9199, 9200, 9201, 9202, 9203, 9204, 9205, 9206, 9207, 9208, 9209, 9210, 9211, and more.